[Skip to Content]
[Skip to Content Landing]
Article
September 11, 1972

Heparin Administration in Acute Coronary InsufficiencyIts Value in the Initial Stages of Treatment

JAMA. 1972;221(11):1235-1239. doi:10.1001/jama.1972.03200240017005
Abstract

Thirty-one episodes of acute coronary insufficiency were treated orally with anticoagulant drugs alone. On 29 occasions, heparin sodium was administered intravenously additionally during the first two to four days. During the first ten days of treatment, one patient receiving anticoagulant drugs orally alone developed a myocardial infarction and three suffered a further episode of acute coronary insufficiency. One patient receiving heparin died suddenly, one developed a myocardial infarct, three suffered a further episode of acute coronary insufficiency, and one had a pulmonary infarct. The differences do not warrant a conclusion that initial administration of heparin is actually harmful. However, it may be concluded that the drug is without any demonstrable positive value in patients suffering an attack of acute coronary insufficiency. In such individuals, anticoagulant therapy can be instituted with orally administered drugs alone.

×